Social media trends and peer pressure can be a dangerous combination for your child and their friends, especially when substance abuse is involved.
One social media trend that relies on peer pressure is online video clips of people abusing over-the-counter drugs and encouraging viewers to do the same. These video challenges, often aimed at young people, can harm people – and even cause death.
Over-the-counter (also called over-the-counter or OTC) medications are readily available in many homes, making these challenges even more risky. Over-the-counter drugs can pose significant risks if they are misused or abused.
Social media challenges with drugs
A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medicine, perhaps to eat.
The challenge sounds silly and unappealing – and it is. But it can also be very unsafe. Boiling a drug can make it much more concentrated and change its properties in other ways. Even if you don’t eat chicken, inhaling the fumes while cooking can cause the drug to enter your body. It can also damage your lungs. Simply put: Someone can take a high dose of cough and cold medicine without even knowing it.
An earlier challenge by TikTok called for people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. The U.S. Food and Drug Administration recommends teens need to go to the emergency room or in some cases die after taking on this challenge and taking too much medication. public warning about the dangers of high doses of diphenhydramine.
What can you do to protect your child?
How can you keep your child safe and help prevent potentially harmful trends? First, keep both OTC and prescription drugs drugs stay away from childrenand block these drugs to prevent accidental overdose.
Sit down with your children and discuss the dangers of drug abuse and how social media trends can lead to real, sometimes irreversible damage. Remind your child that an overdose can happen with OTC drugs as well as with prescription drugs.
If you believe your child has taken too much medicine and is hallucinating, unable to regain consciousness, has or is having seizures, has trouble breathing, collapses, or shows other signs of drug abuse, call 911 for help. immediate rescue attention. Or contact poison control at 1-800-222-1222 or online.
Use over-the-counter medications safely
Challenging on social media or not, the important thing is to use the drug as you wish.
For over-the-counter medications, you should always read Drug information label. The label tells you what the drug is supposed to do, who should or shouldn’t take it, and how to use it. The Drug Information Label uses simple language and an easy-to-read format to help people compare and choose drugs and follow dosage instructions.
If you have questions about medications, including OTC drugs, call your healthcare provider or pharmacist or the FDA. FDA’s Drug Information Department (DDI) available to answer your drug-related questions to help keep you and your family safe. DDI pharmacists are available by email, [email protected], and by phone, 1-855-543-DRUG (3784) and 301-796-3400.
You can also report an adverse event related to any medication, including OTC drugs, using FDA’s MedWatch Safety Information and Adverse Event Reporting Program: